Michael J. Gaunt, PharmD
Confusion between methadone and other medications with look-alike names can cause life-threatening errors.
Methadone, a synthetic opioid used for the detoxification and maintenance of narcotic addiction, has steadily gained popularity as a treatment option for moderate-to-severe chronic pain. However, methadone differs from other opioids in several important ways1
Interpatient variability in the drug’s absorption, metabolism, and relative analgesic potency necessitates an individualized approach to prescribing, with particular vigilance during treatment initiation and titration.
Although methadone’s duration of analgesic action for single doses (4-8 hours) approximates that of morphine, the drug’s half-life is substantially longer than that of morphine (8-59 hours vs 1-5 hours).
With chronic use, methadone may be retained in the liver and then slowly released, prolonging the duration of action despite low plasma concentrations.
Due to the long half-life, full analgesic effects may not be attained until after 3 to 5 days of use; thus, the drug must be titrated more slowly than other opioids.
Methadone’s peak respiratory depressant effects typically occur later, and persist longer, than its peak analgesic effects.
There have been reports of death and lifethreatening adverse effects—particularly respiratory depression, QT prolongation, and Torsades de Pointes—in patients taking methadone.2
These adverse events occurred in patients just starting methadone for pain control and those switched to methadone after being treated for pain with other opioids.
The Institute for Safe Medication Practices (ISMP) is aware of 2 deaths and a near-fatality that resulted from prescribing too large of a starting dose for patients who had previously taken high daily doses of oxyCODONE controlled release or HYDROcodone and acetaminophen. In these cases, the accumulation of methadone during chronic administration was not considered, leading to a buildup of toxic levels.
Errors Associated with Nomenclature
ISMP have received reports of confusion between methadone and other medications with look-alike names, particularly methylphenidate, dexmethylphenidate, and MEPHYTON (vitamin K). For example, a 43-year-old patient received methadone 10 mg instead of methylphenidate 10 mg. The prescription was entered correctly into the pharmacy computer system for methylphenidate, but a pharmacy technician accidentally pulled from the shelf a stock bottle of methadone, which was located in the space designated for methylphenidate.
The pharmacist performed a final check of the prescription but confirmation bias allowed him to read the stock bottle as methylphenidate even though it was methadone. After taking 2 tablets, the patient called the pharmacy to complain that she was not feeling well. The patient went to the emergency department, where she was observed for 4 hours.
To prevent life-threatening errors with methadone, pharmacists should consider the following risk-reduction strategies:
Communicate with the prescriber if patients receiving methadone have prescriptions for other analgesics or sedatives. Verify that they should be continued.
Stock only 1 concentration of oral liquid methadone if possible. If more than 1 concentration is required to manage patients appropriately, prominent warning labels should be applied to products in the pharmacy to distinguish the products. For methadone prescriptions that only include the dose in mL, contact the prescriber to obtain and verify the dose in mg.
Use commercially available methadone solution(s) to prevent compounding errors. If compounding is necessary, prepare the drug according to a standard, written formula, and document the preparation in a manufacturing log.
Take steps to avoid confusion between methadone and methylphenidate. Configure mnemonics in order entry systems to prevent confusion between methadone and other drugs that start with “met...,” especially those with similar strengths.
Separate methylphenidate and methadone in storage areas.
Require a pharmacist to verify the age of the patient, check the patient’s medication profile for other sedating drugs, and independently double-check all methadone orders and doses before they are dispensed.
Require face-to-face counseling for all patients starting on methadone and those receiving a dose adjustment.
Supply patients with proper measuring devices for liquid products. Don’t have them rely on teaspoons or tablespoons to administer this high-alert medication.
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition.
1. Roxane Laboratories, Inc. Prescribing information for Dolophine (methadone hydrochloride). www.accessdata.fda.gov/drugsatfda_docs/label/2012/006134s031lbl.pdf
. Published 2012.
2. US Food and Drug Administration. Public health advisory: methadone use for pain control may result in death and life-threatening changes in breathing and heart beat. www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/PublicHealthAdvisories/ucm124346.htm. Published 2007.